Valium falls into the category of BENZODIAZAPHENES, I believe.
Valium used to be prescribed quite often, back in the 1960's-1970's. (ie= "Mothers' Little Helper").
Nowadays, Valium is prescribed still ,although much less often.
Lorazapam sort of took the place of Valium , though I must say that even LORAZAPAM is addictive and hard to get off of, once a person gets addicted to it.
It does not take long to get hooked on a Benzo.
WHY?...because Valium (and all Benzos) are part of that same "family" of meds. They are GREAT if a person needs temporary help to get over a hump (ie: a difficult period, such as a death in the family, etc) , but if BENZOS are taken regularly, the body gets used to the drug and then a person needs MORE AND MORE---thus the addiction.
In fact, any of the Benzodiazaphenes are highly addictive,not just Valium and Lorazapam. .... THEY ARE DIFFICULT TO GET OFF of .... period.
How do I know this?...Answer: Because my psychiatrist told me, and from personal experience.
In a nutshell, another Doc put me on a Benzo once...the lowest amount, for just one month and I was hooked! I was naive. I did not know Benzos did this.
It took my psychiatrist about 3 months to get off the Benzos!
Simultaneously, my psyciatrist placed me on a very low dose of an SSRI (an anti-depressant) HOWEVER, he could not go higher in dosage until I was off the Benzos!
As I said, this took 3 months.
So my advice is: contact your Doctor or psychiatrist .Tell them how you feel. If you are depressed or anxious, your Doc will proceed with the withdrawl (withdrawal) off of your VALIUM and into the less addictive prescription of an anti-depressant.
PS: plz note, I'm not a Doctor, just a poster like you.
These are two completely different classes of meds. Valium is a relaxant for anxiety, while Effexor is an snri, meaning it prevents the normal breakdown of serotonin and norepinephrine. If you only suffer from anxiety, Effexor wouldn't necessarily be a first choice med, an ssri would be. If you suffer from depression, valium wouldn't be a first choice med. So I assume you suffer primarily from anxiety. Normally when you come off a med, you need to taper very slowly, and this is especially true with benzos, but also true of snris and ssris. Why don't you tell us what you're being treated for, as it is unusual to be switched from a benzo to an snri -- often people take both, but they really don't substitute for one another, they act in very different ways.
Hi. Whatever you do, be sure to stop the valium only under medical advisement. Benzodiazepine withdrawal can be dangerous depending on duration and amount of use. Most likely your doctor will taper you down gradually to be safe. Take care, GM
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.